Alert archive / Kansas / Flash Flood Warnings in 2020

Flash Flood Warning 8, NWS Wichita, KS

July 21, 2020Greenwood County, Kansas

NWS Wichita, KS issued this flash flood warning at Jul 21, 2020, 7:47 AM CDT for Greenwood County, Kansas. It was in force for 3 hr. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 21, 2020, 7:47 AM CDT (12:47 UTC)
Expired
Jul 21, 2020, 11:03 AM CDT
In force
3 hr
Issued by
NWS Wichita, KS
Area
Storm-based polygon
Damage threat
Considerable
Flood severity
None

County Greenwood County, KS

The radar

The Wichita radar (KICT), 103 km from the middle of the area, began a volume at 12:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 21, 8:15 AM CDTHEAVY RAIN 4.55 Nw Eureka, KSREPORT SENT VIA FACEBOOK OF RAINFALL TOTAL IN LAST 12 HOURS.
Jul 21, 8:53 AM CDTFLOOD7 S Hamilton, KSWATER OVER A FEW RURAL COUNTY ROADS BUT NOT OVER ANY MAJOR ROADWAYS. NO WATER RESCUES OR CONCERNS AT THIS TIME.
Jul 21, 9:55 AM CDTHEAVY RAIN 5.542 Nnw Eureka, KSRAINFALL TOTAL FOR THE LAST 12 HOURS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 0.8 hours before the alert went out and 148 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2020-07-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 4 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2020-07-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 24 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
4 J/kg
Mixed-layer CIN
-110 J/kg
Mixed-layer LCL
878 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
24 m²/s²
0-3 km storm-relative helicity
26 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

883 
WGUS53 KICT 211247
FFWICT
KSC073-211645-
/O.NEW.KICT.FF.W.0008.200721T1247Z-200721T1645Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Wichita KS
747 AM CDT Tue Jul 21 2020

The National Weather Service in Wichita has issued a

* Flash Flood Warning for...
  Southern Greenwood County in southeastern Kansas...

* Until 1145 AM CDT.

* At 746 AM CDT, Doppler radar indicated thunderstorms producing 
  very heavy rain across the warned area. Up to three inches of rain 
  have already fallen. Flash flooding is expected to begin shortly.

  HAZARD...Life threatening flash flooding. Heavy rain producing 
           flash flooding.

  SOURCE...Radar indicated.

  IMPACT...Life threatening flash flooding of creeks and streams, 
           urban areas, highways, streets and underpasses.

* Some locations that will experience flooding include...
  Eureka, Hamilton, Severy, Climax, Virgil, Eureka City Lake, Eureka
  Airport, Piedmont and Fall River Lake.

Additional rainfall amounts of 1 to 3 inches are possible in the 
warned area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Move to higher ground now. Act quickly to protect your life.

A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.

&&

LAT...LON 3780 9652 3809 9596 3772 9596 3761 9623
      3761 9652

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

JAKUB
1 follow-up statement
614 
WGUS73 KICT 211603
FFSICT

Flash Flood Statement
National Weather Service Wichita KS
1103 AM CDT Tue Jul 21 2020

KSC073-211613-
/O.CAN.KICT.FF.W.0008.000000T0000Z-200721T1645Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Greenwood KS-
1103 AM CDT Tue Jul 21 2020

...THE FLASH FLOOD WARNING FOR SOUTHERN GREENWOOD COUNTY IS
CANCELLED...

The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed any remaining road closures.

LAT...LON 3780 9652 3809 9596 3772 9596 3761 9623
      3761 9652

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this flash flood warning went out at Jul 21, 6:33 AM CDT, 1 hour 14 minutes earlier.

Area forecast discussion, Jul 21, 6:33 AM CDT, 1 hour 14 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
633 AM CDT Tue Jul 21 2020

.SHORT TERM...(Today through Thursday night)
Issued at 204 AM CDT Tue Jul 21 2020

Showers and thunderstorms will likely be ongoing through the morning
hours today as another MCS across the Central High Plains was
propagating south and east towards the area shortly after midnight
with favorable H9-H8 moisture transport progged to continue into
central KS where PWATs are progged to remain near 2 inches. This
will result in very efficient rainfall production across much of the
area and with repeated rounds of heavy rain across portions of
central KS flooding and/or flash flooding may become likely in some
areas. Pops were raised across the area through the morning hours
before tapering off during the afternoon/evening. Given convective
debris and wet soils, maximum temperatures were trended down a
bit with most areas seeing highs in the upper 80s.

We expect to see a period of subsidence during the mid to late
afternoon and evening hours in the wake of a shortwave trough and
the focus for deep moist convection tomorrow night may remain mainly
north and west of our forecast area but maintained some low pops to
account for something drifting off the high plains towards the area
during the overnight hours.

Wed-Thu...The pattern may become slightly less favorable for deep
moist convection as we move through the middle of the week but it'll
be difficult to rule out some diurnally driven storms as the airmass
is progged to remain weakly capped and the pbl remains very moist
with high PWATS remaining across the area. Seasonable temperatures
are anticipated through the period with highs in the low 90 and lows
in the low 70s.

.LONG TERM...(Friday through Monday)
Issued at 204 AM CDT Tue Jul 21 2020

Confidence is high that we'll see rising heights and
increasing thickness supporting slowly rising temperatures and
mostly dry weather conditions as we move into the weekend. By early
next week we could see a sagging frontal boundary bring increasing
pops to the area but confidence in the details remains fairly low at
this time. Low pops were maintained to account for the uncertainty.

&&

.AVIATION...(For the 12Z TAFS through 12Z Wednesday morning)
Issued at 629 AM CDT Tue Jul 21 2020

A line of showers and thunderstorms will move eastward across
southern and southeast Kansas this morning. Low clouds will erode
across central Kansas with residual mid-level clouds in the wake
of the rain band. Winds will be out of the south and southwest
across southern Kansas with easterly winds over central Kansas
along a wind shift line.

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    89  71  91  72 /  60  10  20   0
Hutchinson      88  70  90  71 /  50  10  10   0
Newton          88  71  90  72 /  60  20  20   0
ElDorado        88  71  89  72 /  60  20  20   0
Winfield-KWLD   89  71  90  72 /  60  20  20  10
Russell         89  69  92  72 /  30  20  20   0
Great Bend      88  69  91  71 /  30  20  10   0
Salina          89  71  92  73 /  60  20  20   0
McPherson       88  70  90  71 /  60  20  20   0
Coffeyville     90  72  90  72 /  60  20  20  10
Chanute         89  72  91  72 /  70  20  20  10
Iola            89  71  91  72 /  80  20  20  10
Parsons-KPPF    89  73  90  73 /  70  20  20  10

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...MWM
LONG TERM...MWM
AVIATION...CDJ
Hazardous weather outlook, Jul 21, 7:09 AM CDT, 38 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
709 AM CDT Tue Jul 21 2020

KSZ032-033-047>053-067>072-082-083-091>096-098>100-221215-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
709 AM CDT Tue Jul 21 2020

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...Today and Tonight

Widespread showers and thunderstorms will move slowly eastward
across south central and southeast Kansas this morning. Pockets of
moderate to heavy rainfall could cause some flooding problems. More
storms are expected to develop over western sections of Kansas and
Nebraska tonight. This activity could reach central Kansas late
tonight.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Widely scattered storms may return to portions of southeast Kansas
on Wednesday and Thursday but the threat for widespread severe
weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated today or tonight.

&&

For a graphical version of this information, see our webpage at:
https://weather.gov/crh/ghwo?sid=ict

In the hours before

Local storm report, Jul 21, 7:33 AM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
733 AM CDT TUE JUL 21 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0655 AM     HEAVY RAIN       2 NNW EUREKA            37.85N 96.30W
07/21/2020  M4.11 INCH       GREENWOOD          KS   AWOS

            6 HOUR RAINFALL TOTAL

0700 AM     HEAVY RAIN       1 NE GYPSUM             38.71N 97.41W
07/21/2020  M3.97 INCH       SALINE             KS   COCORAHS

            24 HOUR RAINFALL

0530 AM     HEAVY RAIN       6 S THRALL              37.94N 96.31W
07/21/2020  M3.61 INCH       GREENWOOD          KS   MESONET

            24 HOUR RAINFALL

0700 AM     HEAVY RAIN       1 NW EUREKA             37.83N 96.30W
07/21/2020  M3.37 INCH       GREENWOOD          KS   COCORAHS

            24 HOUR VALUE

0430 AM     HEAVY RAIN       2 N MATFIELD GREEN      38.19N 96.57W
07/21/2020  M2.78 INCH       CHASE              KS   MESONET

            24 HOUR TOTAL

0700 AM     HEAVY RAIN       1 E EUREKA              37.82N 96.27W
07/21/2020  M2.57 INCH       GREENWOOD          KS   CO-OP OBSERVER

            24 HOUR RAINFALL

0546 AM     HEAVY RAIN       2 S NEW CAMBRIA         38.85N 97.51W
07/21/2020  M2.10 INCH       SALINE             KS   COCORAHS

            24 HOUR VALUE

0630 AM     HEAVY RAIN       2 SE NEW CAMBRIA        38.86N 97.48W
07/21/2020  M2.09 INCH       SALINE             KS   CO-OP OBSERVER

            24 HOUR RAINFALL TOTAL

0644 AM     HEAVY RAIN       2 WSW ROSALIA           37.81N 96.66W
07/21/2020  M2.00 INCH       BUTLER             KS   COCORAHS

            24 HOUR VALUE

0400 AM     HEAVY RAIN       1 S CASSODAY            38.03N 96.64W
07/21/2020  M1.88 INCH       BUTLER             KS   MESONET

            24 HOUR TOTAL

0715 AM     HEAVY RAIN       1 WNW LINDSBORG         38.58N 97.68W
07/21/2020  M1.83 INCH       MCPHERSON          KS   MESONET

            24 HOUR RAINFALL

0703 AM     HEAVY RAIN       1 N GALVA               38.40N 97.54W
07/21/2020  M1.70 INCH       MCPHERSON          KS   COCORAHS

            24 HOUR RAINFALL TOTAL

0714 AM     HEAVY RAIN       4 N CLEARWATER          37.56N 97.52W
07/21/2020  M1.69 INCH       SEDGWICK           KS   MESONET

            24 HOUR VALUE

0700 AM     HEAVY RAIN       1 NE GALVA              38.40N 97.52W
07/21/2020  M1.68 INCH       MCPHERSON          KS   COCORAHS

            24 HOUR TOTAL

0600 AM     HEAVY RAIN       4 N CLEARWATER          37.56N 97.52W
07/21/2020  M1.53 INCH       SEDGWICK           KS   COCORAHS

            24 HOUR RAINFALL

&&

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 20, 7:25 PM CDTSpecial Weather StatementICTCowley65 min
Jul 20, 7:55 PM CDTSpecial Weather StatementICTChase65 min
Jul 20, 8:35 PM CDTSpecial Weather StatementICTSaline40 min
Jul 20, 8:39 PM CDTSpecial Weather StatementICTMcPherson51 min
Jul 20, 9:02 PM CDTSpecial Weather StatementICTChase58 min
Jul 20, 9:05 PM CDTSpecial Weather StatementICTMcPherson, Marion25 min
Jul 20, 9:26 PM CDTSpecial Weather StatementICTSaline49 min
Jul 20, 9:58 PM CDTSpecial Weather StatementICTRussell62 min
Jul 20, 10:11 PM CDTSpecial Weather StatementICTLincoln64 min
Jul 21, 12:40 AM CDTSpecial Weather StatementICTBarton, Russell50 min
Jul 21, 1:20 AM CDTAreal Flood WarningICTChase10 hr
Jul 21, 1:30 AM CDTSpecial Weather StatementICTEllsworth, Lincoln, Rice60 min
Jul 21, 2:10 AM CDTFlash Flood Warning Considerable damage threatICTChase5 hr
Jul 21, 2:44 AM CDTAreal Flood WarningICTButler, Greenwood8 hr
Jul 21, 5:56 AM CDTAreal Flood WarningICTGreenwood, Woodson5 hr

Nearby

Flash Flood Warnings in Kansas, 2020Every flash flood warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.